0

votes

progesterone and migraines

Answered on August 19, 2014
Created March 25, 2012 at 7:21 PM

Originally went on paleo to help long standing migraine issues. Lost over 20 lbs so far and quite a few inches. Even before Paleo I was having episodes of heavy spotting between cycles (50 but no menopause yet) so ob/gyn put me on micronized progesterone starting on my next cycle. I had been feeling terrific otherwise, but messing around with 20 days of spotting drove me nuts. The migraines on paleo were down about 75%. In comes progesterone. The 2-3 day of taking it I had migraines and fell asleep at 6:00pm. Thank God for a great husband. I think I adjusted then and was fine but the carb cravings were almost overwhelming, if I did cheat I kept it natural and gluten free. My mouth was dry, and my face broke out so bad that wearing any makeup drove me insane. Period came 3 days early and I got the worst migraine I've had in a long time. I went from nothing to feeling like the back of my head was on fire, in less than an hour. I had to leave work, take a triptan and percocet and crash for two hours. That was Friday. Today is Sunday. My muscles ache so bad I've had to grab door frames on the way through the house. Skipped church. Just trying to get back on track and wondering if I should forget the whole progesterone thing. Or maybe I should see a natropath. I sure don't wanna do this again. The doc actually thought this might help the migraines. Sheesh. I've hit the proverbial brick wall before, but this time I think I took out a few bricks too.

Bece741db5f5fed6bafa12e3548f973f

(715)

on October 08, 2012
at 07:54 PM

Just an update on that. The micronized progesterone that I was on was prometrium (a pill) I have since found out that I'm allergic to peanuts and cannot take prometrium because there is a peanut ingredient in it. This very likely is the reason I reacted to it. Micronized progesterones can be made without peanut oil through compounding pharmacies, but you need to ask for that. I do use a natural cream now and it works fine. Not a wild yam though. I've heard that it is not as readily absorbed. Just a side note, I've had lots less migraines since I quit peanuts and peanut butter.

Bece741db5f5fed6bafa12e3548f973f

(715)

on October 08, 2012
at 07:52 PM

Just an update on that much earlier post. The micronized progesterone that I was on was prometrium. I have since found out that I'm allergic to peanuts and cannot take prometrium because there is a peanut ingredient in the prometrium. This very likely is the reason I reacted to it. Micronized progesterones can be made without peanut oil through compounding pharmacies, but you need to ask for that. I do use a natural cream now and it works fine. Not a wild yam though. I've heard that it is not as readily absorbed. As a side note since I quit peanuts, I've had lots fewer headaches anyway.

Bece741db5f5fed6bafa12e3548f973f

(715)

on March 26, 2012
at 12:17 AM

Thanks Dragonfly

Ce41c230e8c2a4295db31aec3ef4b2ab

(32564)

on March 25, 2012
at 10:38 PM

You need to have your blood 25(OH)D level tested in any case. Aim for 50-60 ng/ml. Opinions differ on the best Progesterone delivery. For low level amounts transdermal cream (Pro-gest) is great. For fertility support, vaginal suppositories seem to work best. Pills have to be processed by the liver, which could be stressful to your system.

Bece741db5f5fed6bafa12e3548f973f

(715)

on March 25, 2012
at 07:56 PM

and I take C with D3

Bece741db5f5fed6bafa12e3548f973f

(715)

on March 25, 2012
at 07:54 PM

So would you switch over to the cream do you think, or keep with the three month that doc suggested (pills) I'm wondering if the pills are too much.

  • Bece741db5f5fed6bafa12e3548f973f

    asked by

    (715)
  • Views
    7.1K
  • Last Activity
    1432D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

3 Answers

1
Ce41c230e8c2a4295db31aec3ef4b2ab

(32564)

on March 25, 2012
at 07:48 PM

You may be experiencing the result of estrogen receptors being "woken up" by the progesterone. The effects are not fun, but they usually wear off in a few weeks or less.

Is your vitamin D level sufficient? This can make a big difference in hormonal balance.

After my initial adjustment (2-3 weeks), I have found that small amounts of Progesterone cream (I use Pro-gest) have been helpful for mid-cycle spotting. I only use it before bed and it's only about 20 mg worth (a physiological dose.) Helps me sleep, but doesn't affect me otherwise. I'm 49.

Bece741db5f5fed6bafa12e3548f973f

(715)

on March 25, 2012
at 07:56 PM

and I take C with D3

Bece741db5f5fed6bafa12e3548f973f

(715)

on March 26, 2012
at 12:17 AM

Thanks Dragonfly

Ce41c230e8c2a4295db31aec3ef4b2ab

(32564)

on March 25, 2012
at 10:38 PM

You need to have your blood 25(OH)D level tested in any case. Aim for 50-60 ng/ml. Opinions differ on the best Progesterone delivery. For low level amounts transdermal cream (Pro-gest) is great. For fertility support, vaginal suppositories seem to work best. Pills have to be processed by the liver, which could be stressful to your system.

Bece741db5f5fed6bafa12e3548f973f

(715)

on March 25, 2012
at 07:54 PM

So would you switch over to the cream do you think, or keep with the three month that doc suggested (pills) I'm wondering if the pills are too much.

0
D652019749a332de3bfe03ff36856fde

on October 05, 2012
at 02:52 PM

I've had the same experience with bio-identical estriodol/progesterone cream. I couldn't apply the full dosage because it made me so tired, but my anxiety improved greatly, so I got the prescription renewed with separate creams. The pharmacist told me it was the progesterone making me tired so I take less of it. she also told me though that progesterone can help stop migraines - to apply extra cream on my temples if I felt one coming on. I tried that the next time I felt one rising. Instead of going away, the migraine became one of the worst I've had in years. I've cut way back on the progesterone, but just over the last three days I've had a migraine on and off which has worsened after applying the creams. I'd like to skip the progesterone entirely and just use a little estriodol but I keep reading that I shouldn't do that. Sure would like to know what's going on in my head!

Bece741db5f5fed6bafa12e3548f973f

(715)

on October 08, 2012
at 07:54 PM

Just an update on that. The micronized progesterone that I was on was prometrium (a pill) I have since found out that I'm allergic to peanuts and cannot take prometrium because there is a peanut ingredient in it. This very likely is the reason I reacted to it. Micronized progesterones can be made without peanut oil through compounding pharmacies, but you need to ask for that. I do use a natural cream now and it works fine. Not a wild yam though. I've heard that it is not as readily absorbed. Just a side note, I've had lots less migraines since I quit peanuts and peanut butter.

Bece741db5f5fed6bafa12e3548f973f

(715)

on October 08, 2012
at 07:52 PM

Just an update on that much earlier post. The micronized progesterone that I was on was prometrium. I have since found out that I'm allergic to peanuts and cannot take prometrium because there is a peanut ingredient in the prometrium. This very likely is the reason I reacted to it. Micronized progesterones can be made without peanut oil through compounding pharmacies, but you need to ask for that. I do use a natural cream now and it works fine. Not a wild yam though. I've heard that it is not as readily absorbed. As a side note since I quit peanuts, I've had lots fewer headaches anyway.

0
F1b39d4f620876330312f4925bd51900

(4090)

on March 27, 2012
at 09:39 PM

My saliva test showed low progesterone through part of my cycle, so I was advised to supplement (along with a regime of other things). I used Progest-E rubbed into my gums. I was to take 3 drops every day, except during my period. I basically had a migraine for 90 days straight. Finally I gave up. A slight repeat of one drop, a month or so later (a month completely free of migraines) brought on a migraine again. It is of note that they weren't the typical migraines either, which I usually get every couple of months, these were worse both in pain and duration-and hardly responded to pain pills at all. I was supplementing with D3 before & during. I can't imagine trying to experiment with progesterone again.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!